Indiana, 2020Flood in Indiana, August 14, 2020
August 14, 2020 · NWS PAH · 1 event in 1 county or zone
An upper-level disturbance approaching the lower Ohio Valley triggered a large thunderstorm complex that produced heavy rainfall. Although it was small-scale, the slow movement of this disturbance produced torrential rainfall of 1 to 3 inches over a few hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance approaching the lower Ohio Valley triggered a large thunderstorm complex that produced heavy rainfall. Although it was small-scale, the slow movement of this disturbance produced torrential rainfall of 1 to 3 inches over a few hours. Mean winds through the depth of the atmosphere were generally 5 knots or less to the north-northwest. Precipitable water values were above two inches, which is near the daily record.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 14, 1:38 AM CST, 52 minutes earlier.
Area forecast discussion, Aug 14, 1:38 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
238 AM CDT Fri Aug 14 2020
.SHORT TERM...(Today through Sunday night)
Issued at 238 AM CDT Fri Aug 14 2020
Like last night, dealing with isolated heavy rain issues as
cluster of showers and storms developed over the northern
Pennyrile region and up into southwest IN. Prolonged rainfall in
Daviess and Spencer counties has warranted a Flood Advisory
through early this morning.
We have one more day to deal with this slow moving upper level
system. Today, the bulk of the scattered convection will be situated
over our eastern section where the deepest moisture is, namely
western Kentucky (especially the Pennyrile region) and southwest
Indiana, with lesser coverage westward. By early this evening, the
main upper trough will be east of the area, as a weakening upper
level ridge moves southeast into the area. The deeper moisture will
move out as the trough moves east, so any lingering showers and
thunderstorms during the evening hours will be in our far eastern
sections. Will maintain only slight chances for the early evening,
keeping the overnight hours dry. Temperatures today will be
warmest in our far west where readings might approach the 90
degree mark, while in the east where scattered convection is
likely, mid 80s should be attainable.
Saturday still looks rather dry with weak high pressure building in,
despite the small chances the NBM continues to paint in our eastern
counties. Might be enough moisture for an isolated shower but will
work to reduce or remove the going PoPs for Saturday. In reality,
the better chances for some isolated showers actually looks to be
Saturday evening, as a decaying front slides southeast into the
area. The NAM/SREF seem to be the only models interested in
developing any precipitation across the area and this might be a
bit overdone. Would not be surprised to see a few showers around
but right now, nothing organized is expected. So will only have
unmentionable PoPs right now. With a good deal of sunshine on
Saturday, expecting highs in the mid to upper 80s area wide.
On Sunday, depending on how far the aforementioned front makes it
Saturday night, will depict where we might see some isolated showers
or storms on Sunday afternoon in our far eastern sections (parts of
southwest Indiana, and the Pennyrile region of west Kentucky).
Otherwise, a pretty nice day is forecast as high pressure builds
into the area and temperatures only reach the lower 80s. Humidity
values will still be rather uncomfortable, but relief is on the way.
Drier air will start to infiltrate the area Sunday night and we
will soon be seeing dewpoints in the lower 60s.
.LONG TERM...(Monday through Thursday)
Issued at 238 AM CDT Fri Aug 14 2020
The medium range models were in good agreement in the extended
forecast period, depicting a persistent amplified mid/upper flow
pattern across the CONUS. The most unchanging feature appeared to be
the large high pressure ridge out west. Faster northern stream flow
will continue to skirt this ridge through the period, putting the
PAH forecast area into northwesterly flow initially.
By midweek though, mid level shortwave energy to the east of the
ridge is forecast to split into northern and southern components.
One particular trof is forecast to develop over the lower MS River
valley, but with lower surface pressures further south, the
likelihood of measurable pcpn in our region appears low, though it
is hinted at by the deterministic models Tue/Wed.
The only measurable pcpn suggested by the National Blend of Models
was on Thu (Day 7), as moisture may surge northward, allowing
limited development of showers and tstms in the Pennyrile region of
KY in the heat of the day.
While Mon will be quite tolerable with highs in the middle 80s, even
more pleasant conditions are expected to settle in by mid week.
Highs only around 80 and lows around 60 are forecast by Wed.
&&
.AVIATION...
Issued at 238 AM CDT Fri Aug 14 2020
Several terminals are already dealing with fog this morning
ranging from MVFR to IFR or even lower. Scattered showers and
storms rapidly developed across the KOWB/KEVV terminals and will
continue for a few hours, resulting in lowered cigs/vsbys. Kept
the mention of diurnal VCTS to KPAH, KOWB, KEVV for later today
and into the afternoon. Weather should be quiet by this evening.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...CW
LONG TERM...DB
AVIATION...DRS/CW
Hazardous weather outlook, Aug 14, 2:11 AM CST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
311 AM CDT Fri Aug 14 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
311 AM CDT Fri Aug 14 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There will be a chance of thunderstorms today into early this
evening, especially across west Kentucky and southwest Indiana.
Heavy rainfall which may cause localized flooding concerns as well
as lightning will be the main hazards associated with this
activity.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a very small chance for thunderstorms across parts of
southwest Indiana and the Pennyrile region of west Kentucky on
Sunday afternoon. Brief heavy rain and lightning are the main
hazards. Lastly, isolated thunderstorms are possible mainly
across the Pennyrile region of KY on Thursday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Spencer
- When
- August 14, 2:30 AM CST to 7:45 AM CST
- Where
- Spencer County, Rockport to Hatfield
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.880, -87.050
Water was over the roads in many locations across the county, however they were all passable.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Wildfire in California, August 14 to 31, 20204 deaths · 18 injured · 61 kt wind · 29 events
- Excessive Heat in California, August 14 to 20, 20202 deaths · 2 events
- Tornadoes and Hail in Nebraska, August 14, 2020$17 million · EF0 · 16 events
- Hail and Damaging Wind in Kansas, August 14, 2020$26 million · 4 in hail · 6 events
- Tornadoes and Hail in Minnesota, August 14, 2020$1.3 million · EF1 · 41 events
- Excessive Heat in California, August 14 to 20, 2020$6.0 million · 15 events
- Tornadoes and Flash Flooding in Minnesota, August 14, 2020EF1 · 47 events
- Hail and Damaging Winds in Texas, August 14, 2020$50,000 · 1.5 in hail · 9 events
- Damaging Wind in Michigan, August 14, 2020$50,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in North Dakota, August 14, 20201.75 in hail · 14 events
- Flash Flooding in North Carolina, August 14, 2020$15,000 · 5 events
- Hail and Damaging Wind in Kansas, August 14, 20204 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910528.